This information is sourced from Dr Ros Taylor a senior palliative physician
Q. How should I treat noisy breathing at the end of life?
Patients who are imminently dying may develop rattly breathing.
This sound is caused by air moving through secretions in the upper airway. These secretions are not swallowed due to decreased consciousness in the final hours and days of life.
It rarely causes distress to the patient but can be very distressing for relatives.
Buscopan 20mg subcutaneously up to 120mg per day either as PRN injections or in a pump usually helps.
An alternative is Glycopyrronium 200mcg subcutaneously.
It is best started when the dying phase is recognised with the goal of reducing upper airways secretions before they form.
Occasionally Furosemide injection may help if pulmonary oedema may be part of the problem.
Options to avoid injections
Kwells 300mcg tablets (hyoscine hydrobromide) - dissolve on tongue - use up to 3 x daily - can be purchased over the counter.
Scopoderm 1.5mg patches (hyoscine hydrobromide) every 72 hours may help if started before secretions accumulate.
Atropine 1% eye drops 4 drops can be used on the tongue every 4 hours.
Suction and oxygen is rarely required and can be intrusive at this stage of life.
Patients don't require any treatment if families are at ease with this symptom as it is often a natural part of dying, and some feel that treating these secretion may prolong the dying phase.
Dr Kathryn Mannix has produced a 3 minute video explaining the process of ordinary dying including noisy breathing at the end of life which you can share with families or carers.